Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 84, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2011, 2:25 AM CDT for Cass County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2011, 2:25 AM CDT (07:25 UTC)
- Expired
- Jul 19, 2011, 3:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:40 AM CDT | HAIL 1 | Absaraka, ND | |
| Jul 19, 3:20 AM CDT | TSTM WND DMG | 1 E Wheatland, ND | A FEW LARGE TREE LIMBS WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6467 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 10.1
- Supercell composite
- 42.1
The text
As transmitted, in the capitals the NWS used until 2016.
454 WUUS53 KFGF 190725 SVRFGF NDC017-190830- /O.NEW.KFGF.SV.W.0084.110719T0725Z-110719T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 AM CDT TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 330 AM CDT * AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED OVER BUFFALO...OR 21 MILES EAST OF VALLEY CITY... MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMBDEN AROUND 235 AM CDT. CHAFFEE AND ABSARAKA AROUND 245 AM CDT. WHEATLAND AROUND 250 AM CDT. CASSELTON AND AMENIA AROUND 305 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE DURBIN...MAPLETON AND WEST FARGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4711 9691 4677 9689 4676 9765 4700 9769 TIME...MOT...LOC 0725Z 265DEG 21KT 4692 9754 WIND...HAIL <50MPH 1.00IN $$ TG
2 follow-up statements
453 WWUS53 KFGF 190745 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 245 AM CDT TUE JUL 19 2011 NDC017-190830- /O.CON.KFGF.SV.W.0084.000000T0000Z-110719T0830Z/ CASS ND- 245 AM CDT TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 330 AM CDT... AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF WHEATLAND...OR 28 MILES EAST OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CASSELTON AND AMENIA AROUND 305 AM CDT. DURBIN AROUND 310 AM CDT. MAPLETON AROUND 320 AM CDT. PROSPER AROUND 325 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE WEST FARGO AND ARGUSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4676 9746 4702 9758 4711 9691 4677 9689 TIME...MOT...LOC 0745Z 265DEG 21KT 4693 9737 $$ TG
056
WWUS53 KFGF 190818
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 AM CDT TUE JUL 19 2011
NDC017-190830-
/O.CON.KFGF.SV.W.0084.000000T0000Z-110719T0830Z/
CASS ND-
318 AM CDT TUE JUL 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CASS
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 330 AM CDT...
AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 4 MILES SOUTHWEST OF AMENIA...OR 23 MILES WEST OF
FARGO...MOVING TO THE EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CASSELTON AROUND 325 AM CDT.
MAPLETON...WEST FARGO AND PROSPER AROUND 330 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ARGUSVILLE...DURBIN AND AMENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4676 9721 4702 9758 4711 9691 4677 9689
4677 9714
TIME...MOT...LOC 0818Z 256DEG 13KT 4697 9728
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 AM CDT, 29 minutes earlier.
Area forecast discussion, Jul 19, 1:56 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
156 AM CDT TUE JUL 19 2011
.SHORT TERM...MAIN CONCERN WILL BE NEAR TERM THUNDER/SEVERE
POTENTIAL. HEAT HEADLINES AND THUNDER POTENTIAL THROUGH WEDNESDAY
WILL BE THE OTHER CONCERNS. 00Z MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND.
THROUGH THE MORNING HOURS...HIGHER RESOLUTION SHORT TERM MODELS
INDICATING THAT CONVECTION WILL INITIATE ACROSS SOUTH CENTRAL
NORTH DAKOTA BY 09Z...AND THEN MOVE INTO THE SOUTHERN FA. THIS
MAKES THE MOST SENSE AS 850MB JET AND ASSOCIATED WARM AIR
ADVECTION ARE INCREASING INTO THIS REGION. SEVERE POTENTIAL EXISTS
CONSIDERING VERY UNSTABLE AIRMASS AND MODERATE DEEP LAYER
SHEAR. THINK MAIN THREAT WILL BE HEAVY RAINFALL CONSIDERING HIGH
FREEZING LEVELS...PWATS JUST OVER 2 INCHES...AND EXPECTED STORM
SPEED AROUND 10 KNOTS. WILL MENTION HEAVY RAIN IN THE GRIDS...BUT
LEAVE OUT T+ UNTIL/IF A WATCH IS ISSUED.
ONCE THIS COMPLEX EXITS THE REGION...THINK MUCH OF THE AFTERNOON
WILL BE DRY CONSIDERING 700MB TEMPS +14C TO +15C. MODELS DO SHOW A
LOW-LEVEL JET AGAIN STRENGTHENING INTO THE FA BY 00Z WED...AND ANY
IMPULSES IN FLOW ALOFT COULD SET OFF THUNDER LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MODELS DIFFER WITH DETAILS...BUT DID
EXPAND THE 20% POPS TO INCLUDE MOST OF THE FA TONIGHT. VERY WARM
MID-LEVEL TEMPS SHOULD LIMIT COVERAGE. SPC PLACES AREAS ALONG AND
EAST OF THE RED RIVER VALLEY IN A SEVERE SLIGHT RISK FOR
TODAY/TONIGHT.
COLD FRONT MOVES THROUGH THE REGION ON WED...AND CONVECTIVE
POTENTIAL UNCLEAR. VERY WARM 700MB TEMPS MAY LIMIT
POTENTIAL...ESPECIALLY SOUTH. VERY UNSTABLE AIRMASS WILL STILL BE
IN PLACE ALONG WITH INCREASING DEEP LAYER SHEAR. HIGHEST POPS
NEAR THE INTERNATIONAL BORDER WHERE CAPPING WILL BE WEAKEST. SPC
INDICATES A SLIGHT RISK FOR SEVERE STORMS NEAR THE INTERNATIONAL
BORDER.
HEAT HEADLINES STILL VALID AS HIGHER DEWPOINT VALUES RETURN TO THE
REGION TODAY AND INTO WEDNESDAY.
COOLER/DRIER AIRMASS BEHIND THE COLD FRONT FOR THURSDAY.
.LONG TERM...NO CHANGES AS INCOMING MODEL GUIDANCE GENERALLY
SUPPORTS ONGOING FORECAST.
&&
.AVIATION...TAF SITES SHOULD BE GENERALLY VFR THROUGH THE PERIOD.
THUNDER POTENTIAL EXISTS...ESPECIALLY FOR KFAR DURING THE MORNING
HOURS. WILL MONITOR POTENTIAL AND AMEND FORECAST AS NEEDED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
TGHazardous weather outlook, Jul 18, 5:40 AM CDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CDT MON JUL 18 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 540 AM CDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE THROUGH THE REGION TONIGHT. THE MOST LIKELY AREA TO BE AFFECTED WILL BE SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXIST ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. THE MAIN THREATS WILL BE STRONG WIND...LARGE HAIL...AN ISOLATED TORNADO...AND HEAVY RAINFALL. THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:57 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Traill | 63 min |
| Jul 19, 3:29 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 61 min |
| Jul 19, 3:52 AM CDT | Tornado Warning | FGF | Cass | 38 min |
| Jul 19, 4:17 AM CDT | Areal Flood Advisory | FGF | Cass | 6 hr |
| Jul 19, 5:14 AM CDT | Flash Flood Warning | FGF | Cass | 5 hr |
| Jul 19, 5:31 AM CDT | Flash Flood Warning | FGF | Cass | 5 hr |
| Jul 19, 5:45 AM CDT | Flash Flood Warning | FGF | Cass | 5 hr |
| Jul 19, 8:52 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Jul 19, 8:52 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Jul 19, 8:52 AM CDT | River Flood Warning | FGF | Cass | 50 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.